Q and A

Question

Does masturbation affect my CD4 count?

I have been HIV+ for 6 months.

My first CD4 count was 740 back in July. Recently, it went down to 440 in Nov. But my Viral load improved from 45000 to 38000.

What does this mean?

I haven’t started medication yet.

I was masturbating regularly daily. Does masturbation have anything to do with CD4 count/viral load?

Since my last test results, I have completely stopped masturbating. Will this help or things worse?

I exercise daily 40-45 minutes (at least 5 days/week). My weight pretty much remains the same. I feel healthy and just normal otherwise.

Do you have any particular exercise recommendations? I am doing treadmill 25-30 min for about 2 miles, weight lifting and dumbells 10-20 lbs.

Answer

Hello,

Thanks for your email.

Both of your CD4 counts are very good. To really know if your CD4 count is dropping you would need to see the trend over a few results. This is because CD4 counts can fluctuate, and the tests aren’t very accurate. You can read more about this on our CD4 count FAQs page.

Masturbation doesn’t have any negative effects on CD4 counts or viral loads.

It’s great that you are keeping active and exercising regularly. I don’t have any specific recommendations but you can read more about diet and exercise in our guide to HIV and your quality of life.

12 comments

  1. Roy Trevelion

    Hi John mark,

    Please don’t be sad. Many HIV positive people who are taking HIV treatment (ART) have happy and healthy long lives.

    But has your doctor diagnosed osteoporosis? Your symptoms sound bad. So it’s a good idea to have them checked out by the doctor and ask for a bone scan if necessary.

    People generally get to peak bone mass in their 20s and 30s. In fact you could still be achieving this. And leading an active life with regular exercise can help build bone strength. But this should be done after a proper diagnosis from your doctor. Having a diet rich in bone building nutrients like calcium and vitamin D can help keep bones strong.

    HIV and ART can slightly lower your bone mineral density. However please talk to your doctor about your pains. Osteoporosis at 20 years is young for this condition. There’s much more info in the guide to HIV, side effects and bone health.

    Talking to your doctor about diagnosing your pains and discussing how to relieve them can help you feel much happier.

  2. John mark

    I am 20 and i think i have already osteoporosis or shallwe say my whole bones even my sole hurts everytime i walk even couple of hours and back pain always everyday wven without working and worst is i have hiv need to take those drugs and make my osteoporosis worst and the density of my bones will get less what can you advice on me and i am 3 months hiv+ from being infected so sad life

Comment

Your email address will not be published. Required fields are marked *